Ohio, 2008Heavy Snow and Winter Weather in Ohio, December 16, 2008
December 16, 2008 · NWS ILN · 6 events in 6 counties and zones
A strong cold front crossed the Ohio Valley on Monday, December 15th. On Tuesday the 16th, an upper level low pressure system tracked to the northeast, bringing a quick shot of snow to northern Kentucky and south central Ohio.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the Ohio Valley on Monday, December 15th. On Tuesday the 16th, an upper level low pressure system tracked to the northeast, bringing a quick shot of snow to northern Kentucky and south central Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 16, 4:54 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 16, 4:54 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
454 AM EST TUE DEC 16 2008
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE REGION WITH A SIGNIFICANT COOL
AIRMASS IN PLACE TODAY. THIS AFTERNOON...AN INVERTED SURFACE
TROUGH OF LOW PRESSURE WILL STRENGTHEN AS IT CROSSES NORTHEAST
KENTUCKY AND SOUTHEAST OHIO. AS THE LOW EXITS TO THE
NORTHEAST...HIGH PRESSURE WILL BUILD BACK IN FROM THE UPPER
MIDWEST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL STRETCHED OUT VORT IS STILL WRINGING OUT A GOOD BIT OF
MOISTURE OVER SERN CWA EARLY THIS MORNING. THIS VORT WILL BE A
LINGERING DISTURBANCE WHERE MOISTURE STREAMING IN ON SOUTHWEST
FLOW FOCUSES ON FOR TODAYS WEATHER. AN INVERTED SURFACE TROUGH OF
LOW PRESSURE WILL WORK THROUGH FAR SERN CWA THIS AFTERNOON...AND
BE LOCATED E OF ZZV THIS EVENING. THIS SURFACE INVERTED TROUGH
WILL COMBINE WITH STRONG ISENTROPIC LIFT THIS AFTERNOON TO ALLOW
SNOW TO SPREAD NORTHWARD TO THE I-70 CORRIDOR. ENOUGH WARM AIR
SHOULD ALSO MIX IN TO CHANGE THIS SNOW TO SLEET FOR A PERIOD OF
TIME AND THEN FREEZING RAIN. THE FREEZING RAIN WILL NOT LAST LONG
ENOUGH IN THE NORTH BUT COULD CAUSE SIGNIFICANT ICY ACCUMULATION
ALONG THE I-71 CORRIDOR AND ESPECIALLY ALONG THE OHIO RIVER.
TEMPERATURES WILL ONLY SEE A SLOW INCREASE TO NEAR FREEZING LATER
IN THE DAY...STAYING BELOW FREEZING NORTH OF THE I-70 CORRIDOR.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
SNOW WILL MIX WITH SLEET AND FREEZING RAIN FOR MOST OF THE REGION
TONIGHT. SOUTH OF THE I-70 CORRIDOR WILL SEE AN EXTENDED PERIOD OF
MIXED PRECIPITATION. ALONG THE OHIO RIVER AND LOWER SCIOTO
VALLEY...ENOUGH WARM AIR MAY BE PULLED IN TO CHANGE THE ENTIRE LOT
OVER TO PLAIN RAIN THIS EVENING. THE ISENTROPIC LIFT NOTED EARLIER
IN THE EVENING MAXES OUT OVER THE CWA AROUND 4-5Z AND SERIOUS
DOWNGLIDE SHOULD HELP TURN PRECIPITATION OFF FROM W-E AFTER 6Z.
SOME LINGERING MOISTURE WILL HOLD OFF AND I DID NOT TURN OFF THE
SNOWFALL AND POSSIBLE MIX FOR THE EAST AND FAR NORTHWEST UNTIL
LATER BUT FEEL THAT MOST OF THE REGION WILL BE THROUGH WITH THIS
SHOT OF WINTER SOMETIME THIS EVENING.
TEMPS WARM A LITTLE ON WED BUT THE BEST CHANCE FOR A WARMUP WILL
BE ON THURSDAY WITH A RETURN TO SOUTHERLY FLOW. DO NOT THINK THAT
THE WARMUP WILL BE AS MUCH AS PREVIOUS FORECAST HAS NOTED...ENDED
UP SPLITTING THE DIFFERENCE WITH HIGHER MAV GUIDANCE. THINK THAT
COOLER IS BETTER IN THIS COOLER REGIME THAT IS COMING THROUGH BUT
STILL FELT GUIDANCE WAS COOL.
NEXT SHOT OF PRECIPITATION COMES THURSDAY NIGHT AND ESPECIALLY
FRIDAY. MODELS ARE TAKING THEIR TIME WITH THE ONSET OF PRECIP
OVERNIGHT THURS BUT GO GANGBUSTERS WITH IT BY DAYBREAK. I TRIED TO
LIMIT THE INTRODUCTION OF POPS /ESENTIALLY LOWERED IT FOR ENTIRE
CWA DURING THE DAY/ ON THURSDAY...BUT KEPT PREVIOUS FORECAST AT 6Z
TO 12Z FRI.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
ACTIVE WEATHER PATTERN THROUGH THE EXTENDED FORECAST PERIOD. HAVE
GENERALLY TRENDED THE FORECAST SOLN CLOSER TO 12Z OPERATIONAL ECMWF
WITH A HIGH DEGREE OF UNCERTAINTY REGARDING EXACT TIMING AND
STRENGTH OF INDIVIDUAL WEATHER SYSTEMS.
WESTERLY FLOW ALOFT WITH SFC HIGH PRESSURE SLIDING EAST ACRS OHIO
EARLY ON THURSDAY. GFS IS QUICKER WITH PRECIP OVERSPREADING FA...BUT
HAVE OPTED TO TREND TOWARD A SLOWER ARRIVAL LATE IN THE AFTERNOON.
UPPER LEVEL FLOW BACKS WITH A DEEPENING LOW EJECTING NE FROM THE
CENTRAL PLAINS ON THURSDAY...INTO THE MID MS VLY BY FRIDAY MORNING.
MODEL DIFFERENCES EXIST ON THE TIMING AND LOCATION OF THIS LOW.
THE GFS IS QUICKER AND A LTL FURTHER NORTH WITH THE LOW. 12Z ECMWF
RUN HAS TRENDED CLOSER TO OPERATIONAL GFS BUT NOT AS FAST OR AS FAR
NORTH. GOING CLOSER TO THE ECMWF SOLN...WL SPREAD PRECIP NORTH THRU
FA THURSDAY AFTN AND INCREASE POPS TO LKLY OVERNIGHT THURSDAY AND
EARLY FRIDAY PRIOR TO FROPA. EXPECT MAINLY RAIN WITH A WINTRY MIX
POSSIBLE NORTHWEST OVERNIGHT THURSDAY AND THEN A BRIEF CHANGE OVER
TO SNOW PRIOR TO ENDING FRIDAY. MAY SEE NON-DIURNAL TEMPERATURE
TRENDS ON FRIDAY WITH FRONTAL PASSAGE DURG THE DAY.
SURFACE HIGH PRESSURE TO PROVIDE DRY WEATHER FRIDAY NIGHT INTO
SATURDAY. NEXT SYSTEM TO SPREAD PRECIP BACK IN SATURDAY NIGHT INTO
SUNDAY WITH ARCTIC FROPA EXPECTED TO PASS THRU SUNDAY...WHEN
NON-DIURNAL HIGHS ARE AGAIN POSSIBLE. COLD TEMPS AND DRY WX EXPECTED
OVERNIGHT SUNDAY AND MONDAY.
HAVE GENERALLY TRENDED TEMPS COLDER THAN MEX GUID THRU THE PERIOD
CLOSER TO MEN GUID VALUES.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
ARCTIC HIGH HAS BUILT IN ACROSS THE MS VLY INTO THE ERN GREAT
LAKES. THIS HAS SHUNTED THE BULK OF THE PCPN S OF THE TAFS FOR
NOW. SFC LOW WILL DEVELOP IN THE TN VLY LATER THIS MRNG AS H5 VORT
EJECTS OUT OF MS VLY. AHEAD OF THIS PCPN WILL SPREAD BACK N ACROSS
THE TAFS. MODELS SOUNDINGS ARE SUGGESTING THAT THE PCPN WILL
START AS SNOW. AS LOW APPROACHES AND PUSHES WARMER AIR ALOFT INTO
THE REGION....THE SN WILL CHANGE TO A MIXTURE OF PL AND FZRA THIS
AFTN. DAY WILL HAVE THE SHORTEST PERIOD OF FZRAPL DUE TO TRACK OF LOW.
LOW PASSES E OF TAFS 00-06Z PUSHING THE DEEPEST MOISTURE E. NOT A
LOT OF LIFT AFT PASSAGE OF LOW...SO CUT OFF THE PCPN. IFR CLDS
EXPECTED THOUGH IN WAKE OF LOW.
OUTLOOK...IFR/MVFR CIGS POSSIBLE THROUGH WEDNESDAY. MVFR CIGS AND
VSBYS POSSIBLE AGAIN THURSDAY NIGHT INTO FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM NOON TODAY TO 2 AM EST WEDNESDAY
FOR OHZ042-045-046-051>056-060>062.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EST
WEDNESDAY FOR OHZ026-034-035-043-044.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING FOR OHZ070>072-077-078.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
OHZ079-081-082-088.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM EST
THIS EVENING FOR OHZ063>065-073-074-080.
KY...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING FOR KYZ089>093.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
KYZ094>100.
IN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 2 AM EST WEDNESDAY
FOR INZ050-058-059.
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM EST
THIS EVENING FOR INZ066-073>075-080.
&&
SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...AR
AVIATION...SITESHazardous weather outlook, Dec 16, 5:18 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
518 AM EST TUE DEC 16 2008
INZ050-058-059-OHZ042-045-046-051>056-060>062-171030-
WAYNE-FAYETTE IN-UNION IN-DARKE-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-
CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
518 AM EST TUE DEC 16 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO SIGNIFICANT WEATEHR IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
OHZ026-034-035-043-044-171030-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
518 AM EST TUE DEC 16 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO SIGNIFICANT WEATEHR IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
INZ066-073>075-080-KYZ089>093-OHZ070>072-077-078-171030-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-
518 AM EST TUE DEC 16 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO SIGNIFICANT WEATEHR IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
KYZ094>100-OHZ079-081-082-088-171030-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-BROWN-ADAMS-PIKE-
SCIOTO-
518 AM EST TUE DEC 16 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO SIGNIFICANT WEATEHR IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
OHZ063>065-073-074-080-171030-
FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-HIGHLAND-
518 AM EST TUE DEC 16 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
11 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND SOUTH
CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO SIGNIFICANT WEATEHR IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.
Heavy Snow, Adams
- When
- December 16, 6:00 AM EST to 2:00 PM EST
- Where
- Adams forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Three and a half inches of snow was measured in West Union, with a swath of snow 3-4 inches deep across the southern half of the county.
Heavy Snow, Scioto
- When
- December 16, 6:00 AM EST to 2:00 PM EST
- Where
- Scioto forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
Four inches of snow was measured in Portsmouth.
Winter Weather, Pike
- When
- December 16, 6:00 AM EST to 2:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Two to three inches of snow fell in Beaver, with an inch reported in Waverly.
Winter Weather, Brown
- When
- December 16, 6:00 AM EST to 2:00 PM EST
- Where
- Brown forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
A half inch of snow fell in Georgetown.
Winter Weather, Clermont
- When
- December 16, 6:00 AM EST to 2:00 PM EST
- Where
- Clermont forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
In Point Pleasant, seven tenths of an inch of snow fell.
Winter Weather, Hamilton
- When
- December 16, 6:00 AM EST to 2:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A half inch of snow was measured in Anderson Park, with 1.3 inches falling in Barnesburg.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, December 16 to 17, 20082 deaths · 2 injured · 1 event
- Winter Weather in Illinois, December 16, 20081 death · 1 event
- Winter Weather in Kansas, December 16, 200810 injured · 3 events
- Winter Weather in Pennsylvania, December 16 to 17, 20084 injured · 8 events
- Winter Weather in Kentucky, December 16 to 17, 200822 events
- Winter Weather in Iowa, December 16, 200821 events
- Winter Weather in Wisconsin, December 16 to 17, 200820 events
- Winter Weather in Illinois, December 16 to 17, 200819 events
- Winter Weather in Illinois, December 16, 200813 events
- Winter Weather in Missouri, December 16 to 17, 200811 events
- Avalanche in California, December 16, 20081 injured · 1 event
- Winter Weather in New Jersey, December 16 to 17, 20087 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144121, 144122, 144123, 144124, 144125, 144126.